On November 2, 2008 a 38-year-old male soldier with the Canadian Armed Forces developed ringing in his ears. Three days later he noted progressive tinnitus followed by a generalized seizure lasting 15 minutes. He was treated with phenytoin and a computerized tomography (CT) scan revealed a right temporal lobe lesion. Urgent neurosurgical consultation was arranged and on November 13 he underwent a right-sided temporal craniotomy for gross total excision of the right temporal lobe intra-axial mass lesion. The biopsy revealed a dense perivascular and diffuse T-cell inflammatory infiltrate. There was no evidence of clonal B or T-cell lineage and no infectious agent was identified. Immunohistological chemistry was negative for Toxoplasma gondii, HHV-8, Epstein Barr virus, and simian virus 40.
The patient showed a slight left facial droop and was maintained on phenytoin. A follow-up magnetic resonance imaging (MRI) on February 17, 2009 showed progression of the lesion and symptomatically the patient was noted to have progressive symptoms including dysarthria, drooling, and recurrent seizure activity. A lumbar puncture was performed, cerebrospinal fluid analysis was unremarkable, and oligoclonal banding was negative. On February 26 the patient underwent reopening of the right craniotomy for debulking and biopsy of the hemispheric mass lesion. The neuropathology () revealed chronic angiocentric lymphoid infiltrate with florid reactive changes and demyelination. The pathology was not consistent with malignancy, stains were negative for acid fast bacilli, and cultures were negative for bacterial and mycobacterial growth.
Figure 1. A, Histopathology of tissue specimen from February 26, 2009 cerebral lesion de-bulking shows chronic angiocentric lymphoid infiltrate with florid reactive changes and demyelination. B, April 2, 2009 MRI demonstrating increasing right temporal lobe lesion (more ...)
The patient's past medical history was remarkable for asthma and hypertension. As a soldier with the Canadian Armed Forces, he had been based in the Atlantic Canadian province of New Brunswick and had served in Bosnia in 1997, Kosovo in 1999, and Afghanistan in 2002.
On March 2, Infectious Diseases consultation was provided and given the unusual cerebral lesion and travel history, echinococcal and Taenia solium serology were arranged. Both were negative. In addition a tuberculin skin test was performed that was non-reactive.
On April 2 a follow-up MRI () showed the lesion to be increasing in size. As tissue pathology had ruled out malignancy and suggested an aggressive form of demyelinating pseudotumor, the possibility of progressive multifocal leukoencephalopathy was raised. The lesion was noted to be atypical, however, and immunohistological studies had been negative for SV40, which essentially ruled out John Cunningham (JC) virus-associated illness. In addition, the patient was noted to be HIV-negative and immunocompetent with an unremarkable T-cell subset analysis, complement levels, and quantitative immunoglobulin screen.
Serology was sent for Acanthamoeba and Balamuthia mandrillaris and in April the Centers for Disease Control and Prevention (CDC) in Atlanta, GA reported the Acanthamoeba titer to be 1:1024 and the B. mandrillaris titer to be 1:128. Immunofluorescent studies () of tissue slides revealed reactivity to anti-Acanthamoeba serum. Weak cross-reactivity to anti-Balamuthia serum was also observed and on further review of H&E staining, amoeba-like organisms were later identified (). Slide scrapings were used for molecular studies and a positive result for Acanthamoeba sp. was obtained by quantitative real-time polymerase chain reaction (Q-PCR) confirming the diagnosis of GAE secondary to Acanthamoeba infection.
With this diagnosis, arrangements were made for readmission to the hospital on May 5 for initiation of treatment with voriconazole and miltefosine. At the time of admission, the soldier was noted to be in general good health and on examination exhibited only a mild left facial droop consistent with an upper motor neuron lesion. In addition, he had slightly decreased sensation in the left cranial nerve V distribution and the left forearm with decreased strength of the left hand, specifically finger abduction. A CT of the chest and abdomen was performed to rule out disseminated disease. A repeat MRI of the patient's brain was performed on May 12, which showed radiologic improvements with regards to the lesion and surrounding edema. This was felt to be caused by the aggressive surgical debulking and short course of high-dose steroids during his prior admission.
Before initiating anti-microbial therapy, valproic acid was started while the patient's carbamazepine dose was gradually tapered and phenytoin dose reduced to avoid drug interactions. On May 11 voriconazole 100 mg po bid was initiated. Because there was a delay in obtaining miltefosine, treatment with this agent was not started until May 21 at which time it was initiated at 100 mg po bid. With voriconazole treatment, mild visual disturbances were noted initially. With initiation of miltefosine, loose stools were experienced over a 6-day period and then settled. Mild nausea with emesis and diarrhea were described after 4 weeks of treatment though this also settled. Monitoring blood work, including liver enzymes and renal function, remained stable. Serum collected on May 21 revealed that the serum antibody titers to Acanthamoeba had decreased to normal control levels. An MRI performed on July 3 revealed significantly decreased edema and inflammation at the site of the lesion.
Following 3 months of voriconazole and miltefosine therapy the patient described onset of stomach upset with decreased oral intake. On examination at that time the patient was noted to have a diffuse non-pruritic erythematous rash with associated conjunctival injection. His creatinine had climbed from 69 μmol/L at baseline to 114 μmol/L on August 17. A repeat MRI of his brain on August 20 showed resolution of the lesion. Given the MRI findings in conjunction with the resolution of elevated Acanthamoeba titers, the onset of rash, gastrointestinal upset, and declining renal function, the decision was made to discontinue treatment at the 3-month mark.
With discontinuation of voriconazole and miltefosine the patient's renal function normalized and the rash and gastrointestinal upset resolved. Follow-up examination on October 28 showed improvement of the subtle left facial droop though the patient was left with mild weakness of the left upper extremity. He remained on valproic acid 500 mg po bid as his lone anticonvulsant. On November 16, 2009 the patient did require admission to the hospital in relation to seizure activity at which time his valproic acid was increased to 750 mg po bid. With clinical follow-up, as of August 2011, the patient remained high functioning and in stable medical condition.